Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2017, 3:41 PM MDT for Laramie County, Wyoming. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 3:41 PM MDT (21:41 UTC)
- Expired
- Aug 14, 2017, 3:57 PM MDT
- In force
- 16 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:45 PM MDT | TSTM WND GST 60 | 1 E Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WUUS55 KCYS 142141 SVRCYS WYC021-142215- /O.NEW.KCYS.SV.W.0102.170814T2141Z-170814T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 341 PM MDT MON AUG 14 2017 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... South central Laramie County in southeastern Wyoming... * Until 415 PM MDT * At 340 PM MDT, a severe thunderstorm was located over Cheyenne, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cheyenne, South Greeley, Ranchettes, Frontier Park, North Cheyenne, Warren AFB, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 9 and 11. Interstate 80 in Wyoming between mile markers 360 and 374. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4107 10477 4111 10486 4132 10476 4119 10450 TIME...MOT...LOC 2140Z 221DEG 11KT 4112 10476 HAIL...0.75IN WIND...60MPH $$ Levin
1 follow-up statement
821
WWUS55 KCYS 142157
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
357 PM MDT MON AUG 14 2017
WYC021-142207-
/O.CAN.KCYS.SV.W.0102.000000T0000Z-170814T2215Z/
Laramie WY-
357 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4107 10477 4111 10486 4132 10476 4119 10450
TIME...MOT...LOC 2155Z 221DEG 11KT 4116 10471
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:58 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 14, 2:58 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 258 PM MDT Mon Aug 14 2017 .SHORT TERM...(This Evening through Wednesday) Issued at 300 PM MDT Mon Aug 14 2017 Scattered showers and thunderstorms have developed in the past few hours across southeast WY. Current thinking is the main threat from these storms will be gusty downdrafts with deep boundary layers and large DCAPE values in place. Also cannot rule out small hail as the SPC mesoanalysis shows SBCAPE of 500-750 J/kg and decent bulk shear of 30-40 kts across northern zones. Chance of showers and isolated thunder will continue into the early night. Shortwave trough currently across the Great Basin will move eastward into central WY by Tuesday. Temps will be around 5-10 degrees cooler for tomorrow behind a weak fropa overnight. Expect another round of aftn/evening storms to develop, with the coverage highest for areas to the east of the Laramie Range. There will be a better chance of strong storms mainly over the Nebraska Panhandle during the aftn with CAPE of 1000-1250 J/kg and good deep layer shear. Shortwave trough axis will move into northeast Colorado by late Tuesday night into Wednesday morning. Wednesday will be coolest day with a more stable airmass in place and only isolated storms possible along the Laramie Range. .LONG TERM...(Wednesday night through Monday) Issued at 300 PM MDT Mon Aug 14 2017 Somewhat active northwest flow on Thursday will gradually become westerly by week's end and southwesterly for the weekend and into early next week. The latest GFS and to a lesser extent the ECMWF show shortwave energy diving southeast towards the Dakotas on Thursday. The associated sfc frontal boundary to be the focus for at least weak afternoon/evening convection. Progd SBCAPE's are at most 500 j/kg across our eastern portion of the Panhandle, so would not expect much organization to the convection. Dry, stable air mass will yield a dry day on Friday. Flow turns more southwest as the weekend wears on, which should advect moisture back northeast into the CWA. Have added afternoon precip chances to the Snowy/Sierra Madres on Saturday/Sunday as a result. This pattern would be conducive to afternoon/evening shower/thunderstorm chances lingering on Monday afternoon as well. For now, have confined these to areas in east-central Wyoming after 18z. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM MDT Mon Aug 14 2017 Main concerns for aviation ops will be the timing and location of afternoon and nighttime convection that will develop and move across the region. Latest info suggests thunderstorms will continue developing near KCYS/KLAR after 19z. KRWL will likely see some convective development as well, though the drier air mass will likely only yield high-based showers capable of producing gusty outflow winds. This area of -TSRA/-SHRA will lift northeast towards western Nebraska Panhandle sites 21-23Z. The bulk of the activity will likely depart by around 05Z, with perhaps a second round of showers and/or weak thunderstorms lingering overnight. For now have kept VCTS confined to the location and timing above. May need to linger convection a bit longer on the 00z/06z TAF cycles. && .FIRE WEATHER... Issued at 200 PM MDT Mon Aug 14 2017 Minimal fire weather concerns through midweek. We expect good chances for showers and thunderstorms this afternoon through Tuesday. Some of the storms will produce wetting rains. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...CAH AVIATION...CAH FIRE WEATHER...ZF
Hazardous weather outlook, Aug 14, 3:44 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 344 AM MDT Mon Aug 14 2017 NEZ054-055-WYZ103>106-109>119-151030- Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 344 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected over the area this afternoon and evening. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are possible mainly on Tuesday and Thursday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-095-096-WYZ101-102-107-108-151030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 344 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected over the area this afternoon and evening. A few storms could become strong to severe with hail the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are possible mainly on Tuesday and Thursday. .Spotter information statement... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 3:29 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 329 PM MDT MON AUG 14 2017 WYZ117-118-142200- Central Laramie County WY-South Laramie Range Foothills WY- 329 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over Cheyenne, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 6 and 21. Interstate 80 in Wyoming between mile markers 355 and 373. LAT...LON 4102 10474 4111 10494 4144 10477 4131 10445 TIME...MOT...LOC 2129Z 208DEG 15KT 4113 10480 Levin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:23 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
| Aug 13, 6:51 PM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Aug 13, 6:54 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Aug 13, 7:10 PM MDT | Special Weather Statement | CYS | Carbon | 50 min |
| Aug 13, 7:13 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 28 min |
| Aug 13, 7:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Aug 13, 7:35 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 40 min |
| Aug 14, 3:29 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Aug 14, 5:55 PM MDT | Special Weather Statement | CYS | Niobrara | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.